Five-year-old girl with redness and light sensitivity of the right eye of 2 days' duration. She denied any significant pain or decreased vision. She initially presented to an urgent care clinic, where application of polymyxin B/trimethoprim eye drops 4 times a day was prescribed.
A 10-month-old boy with an asymptomatic rash is brought to your office by his mother. The rash, which began on the legs and spread to the arms, face, and buttocks, has been present for 3 days. Other than rhinorrhea and nasal congestion for the past 3 to 5 days, the infant has been well, although fussier than usual, especially at night. His appetite is normal. The rash has persisted despite the application of bacitracin, petroleum jelly, and cortisone. He has had no sick contacts with a similar rash or illness. His immunizations are up-to-date.
“Drug rash” is a common pediatric complaint in both inpatient and outpatient settings. This term, however, denotes a clinical category and is not a precise diagnosis. Proper identification and classification of drug eruptions in children are important for determining the possibility of—and preventing progression to—internal involvement. Accurate identification is also important so that patients and their parents can be counseled to avoid future problematic drug exposures.